Visceral angioedema: An under-recognized complication of angiotensin-converting enzyme inhibitors

Sangeeta Mutnuri, Adnan Khan, Easwaran P. Variyam

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

Cough and upper airway angioedema are well-recognized adverse reactions of angiotensinconverting enzyme inhibitor (ACEI) therapy. Visceral angioedema is an infrequent and often unrecognized complication of ACEI therapy. We describe a patient in whom the diagnosis was delayed for > 2 years. A 60-year-old woman with hypertension on treatment with enalapril presented with complaints of abdominal pain and diarrhea for 2 days. Physical examination was significant for diffuse abdominal tenderness and hypotension. Laboratory data were normal except for leukocytosis and elevated creatinine. Computed tomography (CT) of the abdomen showed diffuse small bowel wall thickening. ACEI-induced visceral angioedema was considered, enalapril was discontinued and supportive care was provided. Patient’s symptoms and CT appearance improved 48 and 72 hours, respectively, after stopping enalapril. She remained symptom-free 1 year after discharge.

Original languageEnglish (US)
Pages (from-to)215-217
Number of pages3
JournalPostgraduate medicine
Volume127
Issue number2
DOIs
StatePublished - Jan 1 2015
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Visceral angioedema: An under-recognized complication of angiotensin-converting enzyme inhibitors'. Together they form a unique fingerprint.

  • Cite this